Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 89, NWS Buffalo, NY

September 19, 2022

NWS Buffalo, NY issued this small craft advisory at Sep 19, 2022, 3:46 AM EDT. It took effect at Sep 19, 2022, 9:00 AM EDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2022, 3:46 AM EDT (07:46 UTC)
In effect from
Sep 19, 2022, 9:00 AM EDT
Expired
Sep 20, 2022, 4:13 PM EDT
In force
31 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

213 
WHUS71 KBUF 190746
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
346 AM EDT Mon Sep 19 2022

LEZ020-040-041-191600-
/O.NEW.KBUF.SC.Y.0089.220919T1300Z-220920T0300Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
346 AM EDT Mon Sep 19 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 11 PM
EDT THIS EVENING...

* WHAT...West winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo, and the Upper Niagara River and Buffalo Harbor.

* WHEN...From 9 AM this morning to 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Reynolds
6 follow-up statements
667 
WHUS71 KBUF 191340
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
940 AM EDT Mon Sep 19 2022

LEZ020-040-041-192145-
/O.CON.KBUF.SC.Y.0089.000000T0000Z-220920T0300Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
940 AM EDT Mon Sep 19 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo, and the Upper Niagara River and Buffalo Harbor.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
791 
WHUS71 KBUF 191950
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
350 PM EDT Mon Sep 19 2022

LOZ042>044-200400-
/O.EXB.KBUF.SC.Y.0089.220920T0000Z-220920T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
350 PM EDT Mon Sep 19 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM
EDT TUESDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Mexico Bay.

* WHEN...From 8 PM this evening to 5 PM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-040-041-200300-
/O.CON.KBUF.SC.Y.0089.000000T0000Z-220920T0300Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
350 PM EDT Mon Sep 19 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo, and the Upper Niagara River and Buffalo Harbor.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
112 
WHUS71 KBUF 200247
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1047 PM EDT Mon Sep 19 2022

LEZ020-040-041-200400-
/O.EXP.KBUF.SC.Y.0089.000000T0000Z-220920T0300Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1047 PM EDT Mon Sep 19 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING...

$$

LOZ042>044-201100-
/O.CON.KBUF.SC.Y.0089.000000T0000Z-220920T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1047 PM EDT Mon Sep 19 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT
TUESDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Mexico Bay.

* WHEN...Until 5 PM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
109 
WHUS71 KBUF 200812
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
412 AM EDT Tue Sep 20 2022

LOZ042>044-201615-
/O.CON.KBUF.SC.Y.0089.000000T0000Z-220920T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
412 AM EDT Tue Sep 20 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...West winds 15 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Mexico Bay.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
195 
WHUS71 KBUF 201405
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1005 AM EDT Tue Sep 20 2022

LOZ042>044-202100-
/O.CON.KBUF.SC.Y.0089.000000T0000Z-220920T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1005 AM EDT Tue Sep 20 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Mexico Bay.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
061 
WHUS71 KBUF 202013
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
413 PM EDT Tue Sep 20 2022

LOZ042>044-202115-
/O.CAN.KBUF.SC.Y.0089.000000T0000Z-220920T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
413 PM EDT Tue Sep 20 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below small craft advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 19, 2:10 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 19, 2:10 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
210 AM EDT Mon Sep 19 2022

.SYNOPSIS...
Low pressure will track by to our north today sending a cold front
through the area with showers and thunderstorms. A few showers will
linger east of Lake Ontario tonight, then dry weather returns
areawide on Tuesday as weak high pressure builds in across the
region. A strong cold front will bring more showers and storms
Wednesday, followed by much cooler weather for Thursday and Friday.

&&

.NEAR TERM /THROUGH TODAY/...
Organized height falls ahead of an inbound upper shortwave will
approach the area late tonight, with increasing chances of showers
and thunderstorms towards daybreak across far western New York and
the Saint Lawrence Valley where a frontal boundary will remain
nearly stationary. It will be a fairly mild night, with a fair
amount of cloud cover, and lows in the 60s. Patchy fog is possible,
especially across the North Country near the frontal boundary.

A fairly robust shortwave will move across the area on Monday.
12Z model consensus is in fairly good agreement bringing a line
of showers across Western New York Monday morning into early
afternoon and across North Central NY Monday afternoon. The
later timing will allow for greater instability to develop east
of the Genesee River Valley, with ML CAPEs increasing to 1000
J/Kg in spots. This will pose to potential concerns Monday. The
first is the risk for locally heavy rainfall, with precipitable
water values around 1.6 inches ahead of the front. The greatest
risk for heavy rain will be east of Lake Ontario due to the
later timing, and close proximity of the stalled frontal
boundary. SPC also has the area in a marginal risk for severe
weather. This risk is due to 30 knots of 0-6km shear ahead of
the front. Our greatest concern would be for areas east of the
Genesee, again due to the more favorable diurnal timing. The
greatest risk is for strong to damaging winds. These threats are
both discussed in the HWO. Otherwise, highs on Monday will peak
generally in the low to mid 70s.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
The mid level trough and surface low will shift east of the area and
into New England Monday night. While greater subsidence and drier
air will be working into Western NY behind a trailing cold front,
shower activity will linger across the North Country overnight in
closer proximity to the departing low. 850H temps dropping to around
+9C with wrap around synoptic moisture will also support some lake
enhanced clouds and possibly some showers southeast of Lake Ontario
in the second half of the night. Likewise, overnight surface temps
will be cooler than the previous couple of nights with lows in the
50s.

Tuesday, the mid level low will drift southeast from southern Quebec
Province and into northern New England. Cyclonic flow with residual
moisture will continue to support low-end chances for showers across
the North Country through Tuesday afternoon. High pressure building
in from the west will otherwise bring fairer weather to the rest of
the area, with partly to mostly sunny skies and highs in the low/mid
70s.

Mostly dry weather continues Tuesday night, with just the outside
chance of a few showers closer to daybreak across far Western NY as
a warm front lifts through the region. A weak southerly flow will
develop overnight, bumping low temperatures up a few degrees across
the lower terrain into the upper 50s and low 60s.

A much more active pattern will emerge moving into the midweek
timeframe. This is the result of the remnants of Typhoon Merbok
recurving into the North Pacific and into Alaska over the past
several days. The recurving of western Pacific typhoons into the
high latitudes teleconnects to a deep eastern US trough about 1 week
later, as the introduction of potential vorticity into the
westerlies amplifies the wave train. The downstream amplification of
the ridge/trough pattern will send a sharp trough into the Great
Lakes and New England, with a strong cold front ushering in a
significantly cooler airmass to close out the summer.

Before the cooldown however...The region will have to first contend
with a round of widespread showers/thunderstorms Wednesday afternoon
into Thursday night. Chances for wet weather will increase from west
to east throughout the day, becoming 'likely' by the afternoon
hours. Ongoing warm air advection Wednesday will allow temperatures
Wednesday to top out in the upper 70s, some low 80s not out of the
question.

Mid-range guidance has some signals indicating severe potential
ahead of and along the front Wednesday afternoon and evening. This
system looks to be dynamically driven with the left exit region of a
150+kt 850mb upper level jet in place. If latest trends hold, MLCAPE
values could reach the 1000-1500J/kg range with 40-45kts or greater
deep layer shear over the region. Plenty of moisture will be in
place as well, with dewpoints Wednesday afternoon in the mid 60s.
Model guidance has been trending towards a sooner arrival of the
cold front Wednesday night the last several runs, with the latest
runs a bit more consistent with this idea. Confidence in the severe
potential will likely increase if more run-to-run consistency is
further established, so will continue to monitor trends as the
system comes into better focus.

Showers and thunderstorm coverage will decrease some later Wednesday
night with the passage of the main front. The arrival of the main
trough axis with 850H temps plummeting to the lower single digits
will support lake enhanced clouds and additional showers overnight.
Lows will drop back into the low to mid 50s by daybreak Thursday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Cold air advection will continue behind a strong frontal passage
Thursday. Breezy, northwest winds and temperatures staying in the
upper 50s to low 60s will be a stark contrast from the warmth from
the previous day. A mid-level trough will deepen across the Great
Lakes region and Northeast while an embedded shortwave trough
travels across the Central Great Lakes. Showers will likely be
ongoing Thursday morning however showers will blossom and expand in
coverage as the trough approaches the region Thursday. Lake induced
instability will increase Thursday into Thursday night and lake
enhancement is likely downwind of the Lakes into Thursday night.

The mid-level trough axis will move east of the region Thursday
night. The coldest air of this season thus far will move across the
Lakes with 850 mb temperatures falling to near -2C. Moisture will be
peeling away and shower activity will diminish with the exception of
areas south-southeast of the Lakes Thursday night as lake effect
rain showers continue into Friday morning. Subsidence and dry air
will finally cut off lake effect showers by Friday afternoon with
dry weather continuing through Saturday.

Temperatures will remain chilly Friday with high temperatures in the
mid to upper 50s. Temperatures will rebound Saturday and Sunday
however temperatures will remain below normal.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Mainly VFR conditions will persist through 09Z. Closer to the
stationary frontal boundary KART will 'likely' see deteriorating
CIGS as we head into the early morning hours. Low pressure will pass
by to our north today, sending a cold front across the region with
showers and thunderstorms. This will bring about deteoriating
conditions from west to east with MVFR conditions and possibly brief
IFR at area terminals.

Tonight...VFR will return at most terminals in the wake of the cold
front except KART. Showers with lower CIGS (1500-2500 feet) will
linger there for much of the night.

Outlook...

Tuesday and Tuesday night...Mainly VFR.
Wednesday...VFR/MVFR. Showers likely with a chance of thunderstorms.
Thursday...Mainly VFR. Lake effect showers southeast of the lakes.
Friday...Mainly VFR.

&&

.MARINE...
A cold front will move across the area today, and this will likely
require a round of Small Craft headlines for at least some of the
lakeshores into tonight.

Weak sfc high pressure will build across the lakes Tuesday with
lighter winds and minimal wave action through Tuesday night.

A potent cold front will then approach the lakes late Wednesday into
Thursday. Strengthening southwest wind flow will 'likely' develop
ahead of the front Wednesday, then strong winds will persist behind
the front within a northwest flow regime as a much cooler airmass
filters into the region. Additionally...with the passage of the
front lake effect rain will be possible along with waterspouts.
Small crafts advisories will 'likely' be needed on Wednesday into
the day Thursday. Stay tuned!
.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR/Apffel
SHORT TERM...PP
LONG TERM...HSK
AVIATION...AR/Apffel
MARINE...AR
Hazardous weather outlook, Sep 18, 2:30 PM EDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
230 PM EDT Sun Sep 18 2022

NYZ001>008-010>014-019>021-085-191830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
230 PM EDT Sun Sep 18 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of a few scattered thunderstorms on Monday. A few
storms may contain gusty winds and brief, heavy downpours. An
isolated severe storm with damaging winds is possible.

There is also a chance of strong to severe thunderstorms on
Wednesday. Some uncertainty in timing and location since the system
is still a few days away. Gusty winds are the primary risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-191830-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
230 PM EDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of a few scattered thunderstorms on Monday. A few
storms may contain gusty winds.

There is also a chance of thunderstorms with gusty winds on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-191830-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
230 PM EDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of a few scattered thunderstorms on Monday. A few
storms may contain gusty winds.

There is also a chance of thunderstorms with gusty winds on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:53 AM EDTSpecial Marine WarningBUF2 hr
Sep 19, 9:07 AM EDTSpecial Weather StatementBUFChautauqua83 min
Sep 19, 9:52 AM EDTSpecial Weather StatementBUFGenesee53 min
Sep 19, 10:41 AM EDTSpecial Weather StatementBUFCattaraugus, Erie, Wyoming64 min
Sep 19, 10:48 AM EDTSpecial Marine WarningBUF87 min
Sep 19, 11:24 AM EDTSpecial Marine WarningBUF66 min
Sep 19, 11:31 AM EDTSpecial Marine WarningBUF89 min
Sep 19, 12:10 PM EDTSpecial Marine WarningBUF95 min
Sep 19, 12:19 PM EDTSpecial Weather StatementBUFLewis26 min
Sep 19, 12:39 PM EDTSpecial Weather StatementBUFOswego36 min
Sep 19, 1:48 PM EDTSpecial Weather StatementBUFLewis27 min
Sep 19, 2:40 PM EDTSpecial Marine WarningBUF95 min
Sep 19, 5:10 PM EDTSpecial Marine WarningBUF95 min
Sep 19, 5:31 PM EDTSpecial Weather StatementBUFNiagara29 min
Sep 19, 5:57 PM EDTSpecial Weather StatementBUFGenesee33 min
Sep 19, 6:00 PM EDTSpecial Weather StatementBUFMonroe30 min
Sep 19, 6:26 PM EDTSpecial Weather StatementBUFWayne34 min
Sep 19, 6:49 PM EDTSpecial Weather StatementBUFCayuga26 min
Sep 19, 7:10 PM EDTBeach Hazards StatementBUFCayuga, Oswego, Wayne18 hr

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.